Dry powder inhalers irritation - Asthma UK communi...

Asthma UK community forum

18,153 members22,452 posts

Dry powder inhalers irritation

Hannah125 profile image

Hi,

Following an asthma flare up I've tried several inhalers (none of them worked) and I noticed something strange with the ones that use dry powder. For example, two weeks ago, I was having what seemed like an exacerbation (sore and tight chest, difficulty breathing) and ventolin didn't do much so I decided I would try Bricanyl (which is under the form of dry powder) and I took one puff of it. Immediately after, the inflammation in my lungs increased and I had a very strong itching sensation located in my upper chest (trachea maybe ?) and it made my asthma worse (it lasted the whole night and took several days to settle). I know that it's not an allergic reaction to the drug because I use Bricanyl everyday in the form of nebs and it doesn't cause me any trouble. A few months ago I had the same problem with Fostair which was also dry powder and immediately after taking a puff I felt like an irritation and the tight chest was becoming worse.

Back then I blamed it on the inhaler and I stopped taking it but now I'm starting to think that for some reason, dry powder inhalers make my symptoms worse and seem to irritate my airways even more. I find it strange as I see that a lot of people with asthma use these inhalers and for them it doesn't cause any problems. So, are there other people who have experienced something similar with these dry powder inhalers ? And does anyone have any idea on why this happens ?

Thank you!

12 Replies

HI Hannah. Obviously dry powders are not right for you. I personally prefer dry powders and have taken them since I was a tiny tot (I think my lungs have just got used to them). My specialist is really not a fan of dry powders as he does say they can irritate the lungs in some. Hey we are all different! I've never changed as I am quite happy with Seretide powder and my condition has improved so much with Seretide. With so many inhalers available, I'm sure you will find one that works for you (I soo don't get on with Flutiform but it might work for you) Talk to your GP about what you have experienced and work from there.

Most powder inhalers have lactose (milk powder) in them I dont suppose you have a milk allergy/lactose issue do you?

Hannah125 profile image
Hannah125 in reply to Chip_y2kuk

I don't think I have a milk allergy but I've read that it was better to avoid dairy products when you have asthma. I'm not sure though if it has to do with the lactose or the powder itself that is too irritating for already inflammed airways.

Chip_y2kuk profile image
Chip_y2kuk in reply to Hannah125

Ah well we are all different I actually find that most of the "wet" inhalers make me worse

I can't seem to take any powder inhalers either and haven't for several years now. Like you causes irritation and increases the asthma symptoms and makes me cough.

I have an intolerance of dry powder inhalers so I have to use a spacer device which seems to deal with the problem. I am on Fostair 200. You also need to rince your mouth with water after taking inhalers.

I didn't know you can use a spacer with powder inhalers.

You can ask your doctor to prescribe you one, they have to be washed about once a week and need to be renewed every so often. Mine is called Aero Spacer Plus.

i'm the opposite. Aerosol type inhalers make my asthma worse!

Chip_y2kuk profile image
Chip_y2kuk in reply to lakelover

Me too

I got everything switched to dry powder apart from the spiriva respimat... they are so much better for me

Hi Hannah125, Dry powder inhalers are so antiquated technology for asthma. Unfortunately in Australia they are still being used as they are much cheaper than cfc free inhalers. I know many asthmatics who just can't use them, including myself. As for the lactose issue has nothing to do with it. It is more to do with the upper airway being highly reactive to very small particles that upset it. I had to demand that I could only use cfc free inhalers when I came back to Australia after living overseas. My advice to you is that you must speak up for yourself. Do just let doctors push medications on to you, always ask them why, why?. I hope that helps you. Please ask me any questions you have as I have had brittle asthma type 1 for 4yrs now.

Mez1 ,hi I take bricanyl dry powder. You should always.have a drink ,after using your inhaler the powder can stick in the back of your mouth , and cause oral thrush. You can find you have an horse voice as well. But I found that when I used to take ventolin which i hated the aerosols I got violent headaches 24\7 and had hand tremors, even with the cfc ones , try having a drink of water or juice after your inhaler and see if it helps.

You may also like...